Calcium carbonate overdose
Calcium carbonate is an ingredient that is commonly found in antacids (for heartburn) and some dietary supplements. Calcium carbonate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Tums overdose; Calcium overdose
Products containing calcium carbonate, including
- Certain antacids (Tums, Chooz)
- Certain mineral supplements
- Certain hand lotions
- Certain vitamin and mineral supplements
Note: This list may not be all-inclusive.
- Abdominal pain
- Bone pain
- Irregular heartbeat
- Muscle twitching
Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests may be done. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing
- Breathing support
- Intravenous (through the vein) fluids
- Medication to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Because calcium carbonate is considered fairly nontoxic, recovery is quite likely. Chronic overuse is more serious than a single overdose. Few patients die from an antacid overdose.
Keep all medications in child-proof bottles and out of the reach of children.
Raasch RH. Pharmacology of antimicrobials, antifungals, and antivirals. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 155.
Shoenberger,JM. Constipation. In: Marks, JA. ed. Rosen's Emergency Medicine - Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013: chap 32.
Last reviewed 10/24/2013 by Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.